Skip to main content
Article
Effects of lipopolysaccharide and phenylbutazone on gastric contents in the horse
Equine Veterinary Journal (2003)
  • Thomas J Doherty
  • Frank M Andrews
  • James T Blackford
  • Barton W Rohrbach, Dr., University of Tennessee - Knoxville
  • A Sandin
  • Arnold M Saxton
Abstract

Reasons for performing study: Endotoxaemia causes a disruption of gastrointestinal motility in the horse but there is no information on its effects on gastric secretion. Lipopolysaccharide (LPS) administration is known to affect gastric secretion in other species. Hypothesis: That LPS, a toxic component of Gram-negative bacteria, would reduce gastric acid secretion and that pretreatment with phenylbutazone (PBZ) would block the effects of LPS. Methods: The effects of LPS and PBZ on gastric contents were investigated in fasted, mature horses, with permanent gastric cannulae. Horses were pretreated with either saline or PBZ 15 min before a 60 min infusion of either LPS or saline. Gastric contents were collected at 15 min intervals for 3 h, beginning 15 min after the start of the LPS or saline infusion. Results: Lipopolysaccharide significantly decreased gastric acid output, [K+] and potassium output and increased [Na+] and sodium output. Phenylbutazone did not affect basal gastric acid secretion but decreased LPS-induced changes in the secreted volume, [Na+] and sodium output. Conclusions: This study provides evidence that LPS affects gastric acid secretion in the horse and that these LPS-induced changes are mediated, in part, by prostaglandins. Potential relevance: Lipopolysaccharide administration can induce changes in the composition of gastric contents in the horse but further work is needed to determine the source of these changes.

Keywords
  • gastric acid lipopolysaccharides phenylbutazone potassium prostaglandins sodium horses Equus Equidae Perissodactyla mammals vertebrates Chordata animals ungulates eukaryotes
Disciplines
Publication Date
2003
Citation Information
Thomas J Doherty, Frank M Andrews, James T Blackford, Barton W Rohrbach, et al.. "Effects of lipopolysaccharide and phenylbutazone on gastric contents in the horse" Equine Veterinary Journal Vol. 35 Iss. 5 (2003)
Available at: http://works.bepress.com/thomas_doherty/13/